Alert archive / Tennessee / Flash Flood Warnings in 2020

Flash Flood Warning 14, NWS Nashville, TN

June 28, 20204 counties in Tennessee

NWS Nashville, TN issued this flash flood warning at Jun 28, 2020, 1:44 AM CDT for 4 counties in Tennessee. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2020, 1:44 AM CDT (06:44 UTC)
Expired
Jun 28, 2020, 3:45 AM CDT
In force
2 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Clay County, TN, Jackson County, TN, Overton County, TN, Pickett County, TN

The radar

The Nashville radar (KOHX), 82 km from the middle of the area, began a volume at 06:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 3:40 AM CDTHEAVY RAIN 2.77Celina, TNCELINA COOP OBSERVER CLAT1 REPORTED 2.77 INCHES OF RAINFALL. LOOKING AT RADAR DATA THIS LINES UP VERY NICELY WITH 3+ INCHES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 6.7 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2020-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 786 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2020-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
786 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1256 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

245 
WGUS54 KOHX 280644
FFWOHX
TNC027-087-133-137-280845-
/O.NEW.KOHX.FF.W.0014.200628T0644Z-200628T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
144 AM CDT Sun Jun 28 2020

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  Clay County in middle Tennessee...
  Northern Jackson County in middle Tennessee...
  Northern Overton County in middle Tennessee...
  Western Pickett County in middle Tennessee...

* Until 345 AM CDT.

* At 144 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Celina, Byrdstown, Standing Stone State Park, Dale Hollow Lake and 
  Moss.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3650 8581 3651 8581 3652 8581 3653 8581
      3655 8581 3656 8580 3658 8580 3659 8580
      3661 8580 3661 8579 3662 8579 3661 8512
      3643 8514 3645 8582 3649 8582 3649 8581

FLASH FLOOD...RADAR INDICATED

$$

07

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 1:43 AM CDT, 1 minute earlier.

Area forecast discussion, Jun 28, 1:43 AM CDT, 1 minute before
Area Forecast Discussion
National Weather Service Nashville TN
143 AM CDT Sun Jun 28 2020

.UPDATE...
FOR 06Z AVIATION DISCUSSION.

&&

.DISCUSSION...

A few showers/storms are moving through the northeast tonight,
with the rest of the mid state quiet. Upper shortwave still looks
to move southeast towards the area overnight, and bring chances
for some strong to severe storms for the northeast half of the
area tomorrow. Soundings also show some decent PWAT values, and
with the potential for a few rounds of heavy showers and storms
(especially in the northeast zones) some flooding may also be a
concern tomorrow as well. Typical with most summertime setups,
strong CAPE values are paired with weaker shear values, but enough
instability will be around to allow for some stronger storms to
get damaging winds to the surface. CAMs do have some storms moving
into the northeast tomorrow morning, and even have some
additional development in the afternoon/early evening. Models can
have a hard time with northwest flow and MCS cold pool/outflow
evolution, but will need to keep an eye on both rounds of storms
for any strong to severe potential. Other than adjustments to
timing of latest CAM guidance and obs, forecast is on track.

&&

.AVIATION...
06Z TAF DISCUSSION.

CKV/BNA/MQY/CSV...Prevalence quandary of shwrs/tstms at/vcnty CSV
as Upper Cumberland Region potentially could experience several
rounds of shwrs/tstms thru 29/06Z. With shower/tstm complex moving
slowly SEWD across Upper Cumberland Region after 28/06Z, believe
at least north vcnty potential of tstms CSV thru 28/09Z. CSV
shwr/tstm break 28/09Z-28/16Z with once again vcnty tstms
28/16Z-28/22Z per scattered convective nature, but not enough
confidence to mention prevailing at terminal. Mentioned VCSH
28/22Z-29/06Z. CKV/BNA/MQY, best 3hr time frame for tstm vcnty
during diurnal peak heating influences as scattered convection
forecasted across remainder of mid state region, but as like
above, confidence not high enough to mention prevailing at
terminals. However, no additional shwrs/tstms activity mentioned
thru 29/06Z as weak upper level ridging influences build across
these locations. CKV 28/09Z-28/16Z low level atm wind shear
potential mentioned due to proximity to best low level atm jet
dynamics. Sfc winds around 5kts will become around 10kts during
peak atm diurnal mixing, with gusts to around 20kts at times, but
eventually drop to around 5kts toward 28/00Z-28/06Z.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Barnwell
AVIATION........JB Wright
Hazardous weather outlook, Jun 27, 5:24 AM CDT, 20 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
524 AM CDT Sat Jun 27 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-281030-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
524 AM CDT Sat Jun 27 2020

This Hazardous Weather Outlook is for portions of Middle Tennessee.

.DAY ONE...Today and Tonight.

A few strong storms are possible tonight, especially across the
northeast after midnight. Gusty wind is the main threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few strong storms will remain possible on Sunday as well. Again
the main area will be the northeast. Gusty wind remains the biggest
threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not likely.

07

In the hours before

Special weather statement, Jun 27, 9:22 PM CDT, 4 hours 22 minutes before
Special Weather Statement
National Weather Service Nashville TN
922 PM CDT Sat Jun 27 2020

TNZ010-011-031-033-280300-
Overton TN-Pickett TN-Clay TN-Jackson TN-
922 PM CDT Sat Jun 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR OVERTON...PICKETT...JACKSON AND
CLAY COUNTIES UNTIL 1000 PM CDT...

At 922 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Celina to 6 miles west of Gainesboro.
Movement was east at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Livingston, Celina, Gainesboro, Byrdstown, Wolf River Dock,
Whitleyville, Huntersville, Dale Hollow Lake, Rickman, Static,
Standing Stone State Park and Ashlock.

LAT...LON 3662 8500 3625 8531 3626 8545 3630 8547
      3630 8550 3629 8549 3626 8551 3629 8585
      3633 8584 3645 8578 3662 8554 3663 8527
TIME...MOT...LOC 0222Z 266DEG 31KT 3662 8549 3634 8576

Barnwell
Special weather statement, Jun 27, 9:59 PM CDT, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Nashville TN
959 PM CDT Sat Jun 27 2020

TNZ011-033-034-280400-
Fentress TN-Overton TN-Pickett TN-
959 PM CDT Sat Jun 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR OVERTON...PICKETT AND FENTRESS
COUNTIES UNTIL 1100 PM CDT...

At 959 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Byrdstown to 6 miles southwest of
Livingston. Movement was east at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Livingston, Jamestown, Byrdstown, Allardt, Grimsley, Wolf River Dock,
Crawford, Rickman, Pall Mall, Pickett State Park and Huntersville.

LAT...LON 3637 8470 3637 8473 3635 8473 3633 8474
      3632 8479 3630 8480 3628 8488 3624 8488
      3621 8491 3618 8491 3625 8544 3628 8547
      3628 8546 3630 8548 3663 8522 3660 8479
      3650 8472 3643 8469 3641 8466 3640 8466
TIME...MOT...LOC 0259Z 278DEG 24KT 3661 8509 3632 8540

Barnwell

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 9:22 PM CDTSpecial Weather StatementOHXClay, Jackson, Overton, Pickett38 min
Jun 27, 9:59 PM CDTSpecial Weather StatementOHXFentress, Overton, Pickett61 min
Jun 28, 12:25 AM CDTAreal Flood AdvisoryOHXClay, Fentress, Jackson, Macon, Overton, Pickett2 hr
Jun 28, 11:50 AM CDTSpecial Weather StatementOHXClay40 min
Jun 28, 12:15 PM CDTSpecial Weather StatementOHXPickett45 min
Jun 28, 12:50 PM CDTSpecial Weather StatementOHXFentress25 min
Jun 28, 1:33 PM CDTSpecial Weather StatementOHXMacon42 min
Jun 28, 2:16 PM CDTAreal Flood AdvisoryOHXMacon, Sumner4 hr
Jun 28, 2:21 PM CDTSpecial Weather StatementOHXSmith, Trousdale39 min
Jun 28, 2:44 PM CDTAreal Flood AdvisoryOHXPutnam3 hr
Jun 28, 3:16 PM CDTAreal Flood AdvisoryOHXJackson, Macon, Smith, Sumner, Trousdale4 hr
Jun 28, 3:40 PM CDTSpecial Weather StatementOHXRobertson35 min
Jun 28, 3:52 PM CDTSpecial Weather StatementOHXTrousdale38 min
Jun 28, 4:26 PM CDTAreal Flood AdvisoryOHXRobertson, Sumner, Trousdale3 hr
Jun 28, 4:37 PM CDTSpecial Weather StatementOHXRobertson23 min
Jun 28, 5:04 PM CDTSpecial Weather StatementOHXRobertson41 min
Jun 28, 5:24 PM CDTSpecial Weather StatementOHXVan Buren, Warren36 min
Jun 28, 5:43 PM CDTSpecial Weather StatementOHXWarren32 min
Jun 28, 6:05 PM CDTSpecial Weather StatementOHXCoffee40 min
Jun 28, 6:15 PM CDTSpecial Weather StatementOHXGrundy30 min
Jun 28, 6:41 PM CDTSpecial Weather StatementOHXGrundy49 min
Jun 28, 6:42 PM CDTSevere Thunderstorm WarningOHXCoffee, Grundy33 min

Nearby

Flash Flood Warnings in Tennessee, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.